Seven hospitalised after taking rogue party drug

Seven people needed hospital treatment – the youngest being aged 16 – on Saturday after taking what the Health Department believe to have been the party drug ecstasy at the Weekender festival in Trinity. The influx caused a knock-on delay for more minor patients in A&E.

One person treated for ecstasy-related symptoms was kept on a ward overnight but was discharged on Sunday. The other patients were discharged on Saturday.

Nick Hubbard, the official States analyst, said he thought recent drug-related health issues might be linked to a batch of tablets that looked like ecstasy but actually contained a substance called N-ethylpentylone or Ephylone rather than MDMA. MDMA is the chemical ingredient in ecstasy.

Asked if more potent batches of ecstasy had passed through his department for testing, Mr Hubbard said: ‘In larger seizures over the past two months we have seen tablets of various designs containing between 170 and 240 mg of MDMA. A quick comparison with a similar period last year showed tablets containing 220 mg of MDMA.

‘Whilst this is stronger than tablets we saw years ago, the physical size of many of these tablets is also larger. Overall I have no evidence to indicate a sudden significant increase in MDMA tablet potency.’

A Health Department spokesman advised Islanders to steer clear of the drug but has issued a list of safety measures for anyone who insists on taking it.

The spokesman added: ‘Anyone who is considering taking ecstasy should bear in mind that there is no way of telling what’s in a tablet capsule, as there is no quality control on street drugs. Users will not know what ingredients make up an ecstasy tablet, nor its strength – recent batches circulating in Jersey have included a range of colours and designs, and some of these are stronger than average.

‘Taking ecstasy involves risks; these risks increase if the tablets are considered to be strong. Ecstasy can affect the body’s temperature control; dancing in a hot atmosphere after taking it also increases the risk of overheating.’

If Islanders do take ecstasy, the Health Department say:

– Take half a tablet and wait two to three hours to assess the effects prior to any redosing.

– Dancing for long periods in a hot atmosphere such as a nightclub, especially coupled with summer heat, increases your chances of overheating and dehydration. Take regular breaks from the dance floor to cool down and watch out for your friends – they might not realise they’re in danger of overheating or getting dehydrated.

– Drinking too much water can also be dangerous and drinking too quickly is liable to affect your body’s salt balance, which can be as hazardous as not drinking enough water. You should sip no more than a pint of water or a non-alcoholic drink every hour.

– Avoid using alone and look out for your friends.

– Avoid mixing ecstasy with other drugs (prescribed or not), including alcohol.

– Seek immediate medical advice if you or your friends begin to feel unwell after taking ecstasy.

– Anyone who has a heart condition, blood pressure problems, epilepsy or asthma is liable to have a dangerous reaction to ecstasy.

Anyone who is concerned about ecstasy use should call the Alcohol and Drug Service on 445000 for confidential advice or help.

 

 

[“source=jerseyeveningpost”]

  • Article By :
    I am a blogger with the main motive of writing articles at my choice of level. I do love to write articles and keep my website updated regularly , if you love my article then be sure to share with your friends as they would love to read my article...

Random Posts